Risk Factors for Anthracycline Associated Cardiotoxicity in Iraqi Breast Cancer Patients

Authors

  • Zaid Khudair Ministry of health
  • Azher Sebieh Al-Zubaidy

Abstract

Back ground: Anthracyclines are one of the most effective agents for the treatment of breast cancer; when used in combination regimens they improve both disease-free and overall survival in patients with breast cancer. Unfortunately, they are the representative agents causing cardiotoxicity, particularly Left ventricular dysfunction.

Aim of study: to assess the incidence and risk factors for anthracycline induced cardiotoxicity for its early detection and prevention among breast cancer patients.

Methods: Eighty-six breast cancer patients were assigned to receive doxorubicin (60 mg/m2) plus cyclophosphamide (600 mg/m2), with different cycles number and frequency. they were prospectively monitored clinically and by echo study to detect any cardiotoxicity, several patient and drug related risk factors were analyzed to identify their influence on Anthracycline Induced Cardiotoxicity.

Results: After anthracycline chemotherapy, 21 patients (24.4%) developed diastolic dysfunction, and 7 patients (8.1%) developed reduction in the left ventricular ejection fraction more than 10%, out of these 7 patients, 4 developed symptomatic cardiotoxicity. Older age (> 60 years), hypertension, diabetes and abnormal renal function were all associated with higher risk for developing anthracycline cardiotoxicity.

Conclusions: Cardiotoxicity is common among breast cancer patients treated with anthracycline based chemotherapy which can even occur in a dose less than 240mg/m2. Age older than 60, Hypertension, diabetes mellites, and abnormal renal function showed significant association with Anthracycline Induced Cardiotoxicity.

Key words : breast cancer , anthracycline , cardiotoxicity.

Published

2022-03-17

How to Cite

Khudair, Z., & Azher Sebieh Al-Zubaidy. (2022). Risk Factors for Anthracycline Associated Cardiotoxicity in Iraqi Breast Cancer Patients. Karbala Journal of Medicine, 14(2). Retrieved from http://journals.uokerbala.edu.iq/index.php/kj/article/view/856